|Small white bumps on the hands and face
Jun 1, 2000
First, I would like to thank you Dr. Feinberg for providing me with valuable information about the condition called Immune Recovery Vitritis, that my partner was experiencing. I had described the symptoms he was displaying and your comments were right on the money. He is currently on oral steroids and the floaters have improved slightly. He has almost finished his prescription and says that he still has vision impairment but he says that some of the larger clouds that he was seeing are gone. We had hoped to see a greater success with the steroids. We will continue to consult with his Optomologist about his condition. Secondly, I would like your advice on another matter. About a month after my partner started HAART therapy he developed some small shiny specks on the back of his hands. On his neck he had some white spots on either side of his face predominantly around the areas that he shaved. He has seen a dermatologist and was told that the spots should fade as his CD4 increases. Well this hasn't been the case. At the time of his consultation his CD4 had increased from 60 to 249. He had been on HARRT therapy for aprox. 5 months. In addition to Viracept and Combivir he takes Bactrim to prevent Pneumonia. Today the specks on his hands have become larger and are raised like small whiteheads. The spots on his neck have increased in number and are forming linear colonies. We are still waiting for the results of his 2nd CD4 test. Dr. Feinberg, do these symptoms sound familiar to you? How can we get more info on this condition? It doesn't look like the current dermatologist's waiting strategy is working for us.
Response from Dr. Feinberg
Thanks for the feedback on your partner's immune recovery vitritis. He may require additional treatment for his symptoms to respond more completely -- see what the ophthalmologist says. Steroids can also be given as eyedrops and as injections into the eye.
The white "specks" sound like folliculitis to me. This is an infection or inflammation of the hair follicle and can be bacterial or due to a collection of white blood cells called eosinophils. Ask the current (or a new) dermatologist if this looks like folliculitis -- the bacterial kind is treated with antibiotics active against Staph., such as dicloxacillin or cephalexin. A simple trial of antibiotic therapy may give you the diagnosis and the cure in one fell swoop if your partner responds. Alternatively, a skin biopsy can be done for a definitive diagnosis. Good luck!
Back pain, loss of balance, vision???
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.